Alert archive / Arizona / Red Flag Warnings in 2008

Red Flag Warning 1, NWS Tucson, AZ

January 1, 2008

NWS Tucson, AZ issued this red flag warning at Jan 1, 2008, 10:45 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2008, 10:45 AM MST (17:45 UTC)
Expired
Jan 1, 2008, 6:00 PM MST
In force
7 hr
Issued by
NWS Tucson, AZ

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KTWC 011745
RFWTWC

RED FLAG WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1045 AM MST TUE JAN 1 2008

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING FOR
EASTERN PIMA COUNTY...SANTA CRUZ COUNTY...COCHISE COUNTY AND
GRAHAM COUNTY SOUTH OF THE GILA RIVER FOR STRONG AND GUSTY
WINDS...LOW RELATIVE HUMIDITIES AND HIGH FIRE DANGER...

.SURFACE HIGH PRESSURE OVER THE GREAT BASIN HAS PRODUCED STRONG
AND GUSTY WINDS OVER SOUTHEAST ARIZONA. AS THE LATE MORNING AND 
AFTERNOON PROGRESSES...RELATIVE HUMIDITY VALUES ARE EXPECTED TO
FALL BELOW 15 PERCENT ACROSS MUCH OF SOUTHEAST ARIZONA. WIND
SPEEDS ARE EXPECTED TO REMAIN STRONG THROUGHOUT THE AFTERNOON.
THUS A RED FLAG WARNING HAS BEEN ISSUED UNTIL 6 PM MST.

AZZ148-020100-
/O.NEW.KTWC.FW.W.0001.080101T1745Z-080102T0100Z/
ARIZONA FIRE WEATHER ZONE 148
GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN
VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/
SAFFORD BLM/TDC-
1045 AM MST TUE JAN 1 2008

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST THIS AFTERNOON. 

SURFACE HIGH PRESSURE OVER THE GREAT BASIN IS PRODUCING STRONG AND
GUSTY EASTERLY WINDS OVER MUCH OF FIRE WEATHER ZONE 148. AREA ASOS
AND RAWS STATIONS ALSO SHOW THAT RELATIVE HUMIDITY VALUES IN SOME
AREAS ARE ALREADY BELOW THE 15 PERCENT THRESHOLD. WIND SPEEDS ARE
EXPECTED TO REMAIN STRONG THROUGHOUT THE DAY TODAY AND INTO
TONIGHT. SUSTAINED 20 FOOT WINDS SPEEDS BETWEEN 20 AND 25 MPH WITH
GUSTS AROUND 35 MPH CAN BE EXPECTED. RELATIVE HUMIDITY VALUES
WILL REMAIN LOW THROUGH THE AFTERNOON BUT BEGIN TO RISE AFTER 5 PM
MST THIS EVENING. ALL THESE FACTORS...ALONG WITH A HIGH FIRE
DANGER RATING...HAVE WARRANTED THE ISSUANCE OF THIS RED FLAG WARNING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING TODAY FOR PORTIONS OF SOUTHEAST
ARIZONA.

$$
1 follow-up statement
000 
WWUS85 KTWC 020105
RFWTWC

RED FLAG WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
605 PM MST TUE JAN 1 2008

AZZ148-020215-
/O.EXP.KTWC.FW.W.0001.000000T0000Z-080102T0100Z/
ARIZONA FIRE WEATHER ZONE 148
GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN
VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/
SAFFORD BLM/TDC-
605 PM MST TUE JAN 1 2008

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

THE RED FLAG WARNING FOR FIRE WEATHER ZONE 148 EXPIRED AT 6 PM MST
THIS EVENING. WIND SPEEDS CONTINUED TO DIMINISH ACROSS THE AREA...
WHILE RELATIVE HUMIDITY VALUES WERE INCREASING ABOVE 15 PERCENT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Jan 1, 10:20 AM MST, 25 minutes earlier.

Area forecast discussion, Jan 1, 10:20 AM MST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TUCSON AZ
1020 AM MST TUE JAN 1 2008

ADDED FIRE WEATHER SECTION BELOW

.SYNOPSIS...HIGH PRESSURE OVER SOUTHEASTERN ARIZONA WILL PROVIDE DRY
WEATHER...BREEZY TO WINDY CONDITIONS...AND WARM DAYTIME TEMPERATURES
INTO WEDNESDAY. A TROUGH OF LOW PRESSURE WILL DEVELOP OVER THE AREA
BY THE END OF THE WEEK. A SERIES OF DISTURBANCES WILL BRING A CHANCE
OF SHOWERS ESPECIALLY THIS WEEKEND ALONG WITH COOLER DAYTIME
TEMPERATURES BY EARLY NEXT WEEK.

&&

.DISCUSSION...SATELLITE IMAGERY AND SURFACE OBSERVATIONS INDICATED
CLEAR SKIES ACROSS FAR NERN SECTIONS AT THIS TIME...WHILE SCT-BKN
MAINLY CIRROFORM CLOUDS WERE ELSEWHERE. ELY/SELY SURFACE WINDS WERE
PREVALENT AREAWIDE...AND PARTICULARLY VICINITY KTUS/KDUG WHERE GUSTS
TO AROUND 20 KTS WERE OBSERVED AT 16Z. VERY DRY SURFACE REGIME WITH
DEWPOINTS VALID 16Z IN THE SINGLE DIGITS-LOWER TEENS...AND THESE
TEMPS WERE NEARLY 5-15 DEGS LOWER VERSUS 24 HOURS AGO. SURFACE TEMPS
VALID 16Z WERE ABOUT 5-15 DEGS HIGHER VERSUS THIS TIME MON.

UPPER TROUGH OVER THE ERN CONUS WITH N-S RIDGE AXIS FROM BRITISH
COLUMBIA-CALIFORNIA. UPPER LOW WAS WEST OF BAJA CENTERED VICINITY
27N/122W. ABUNDANT MID AND HIGH-LEVEL MOISTURE ASSOCIATED WITH THIS
LOW PRESSURE SYSTEM AS EVIDENCED VIA SATELLITE IMAGERY WILL SPREAD
NEWD TODAY AND TONIGHT. HOWEVER...IN THE SHORT-TERM FORECAST PERIOD
APPEARS SURFACE WIND WILL BE THE PRIMARY ISSUE. INHERITED FORECASTS
INDICATE BREEZY-WINDY CONDITIONS ACROSS MUCH OF THIS FORECAST AREA
TODAY AND TONIGHT. THIS SEEMS REASONABLE BASED ON RECEIPT OF 01/12Z
NAM/NGM GUIDANCE AND CURRENT OBSERVATIONS.

GRADIENT PROGGED TO LOOSEN SLIGHTLY THIS AFTERNOON BUT TIGHTEN AGAIN
TONIGHT INTO WED MORNING. FOR NOW BELIEVE WINDS WILL REMAIN JUST
BELOW WIND ADVISORY CRITERIA BUT WILL CONTINUE TO MONITOR. GENERALLY
BREEZY CONDITIONS WED AS BULK OF MID AND HIGH-LEVEL MOISTURE MOVES
ACROSS THE AREA SUFFICIENT FOR MOSTLY CLOUDY SKIES. PERHAPS A FEW
SPRINKLES MAINLY ACROSS THE HIGHEST TERRAIN NORTH AND EAST OF TUCSON
WED THOUGH NO MEASURABLE PRECIP IS EXPECTED.

PLEASE REFER TO PREV DISCUSSION BELOW FOR EXTENDED FORECAST DETAIL.

&&

.FIRE WEATHER...SURFACE HIGH PRESSURE OVER THE GREAT BASIN HAS
PRODUCED BREEZY TO WINDY CONDITIONS OVER PORTIONS OF THE SE AZ. AS
RH VALUES FALL THROUGHOUT THE DAY...SOME LOCATIONS MAY EXPERIENCE
RED FLAG CONDITIONS FOR A BRIEF PERIOD OF TIME. AT CURRENT...DO NOT
EXPECT THESE CONDITIONS TO BE WIDESPREAD. HOWEVER...MONITORING
SITUATION VERY CLOSELY AND NOT RULING OUT HAVING TO ISSUE A SHORT
FUSED RED FLAG WARNING. CURRENT READINGS FROM ASOS AND RAWS STATIONS
INDICATE THAT FIRE WEATHER ZONE 148...CONSISTING OF EASTERN
PIMA...SANTA CRUZ...COCHISE...AND GRAHAM COUNTY SOUTH OF THE GILA
RIVER...SEEMS TO HAVE THE HIGHEST WIND SPEEDS AND THIS AREA IS
ESPECIALLY BEING MONITORED. CREWS IN THE FIELD ARE URGED TO EXERCISE
EXTREME CAUTION FOR THE REMAINDER OF THE MORNING AND INTO THE
AFTERNOON BEFORE RH VALUES BEGIN TO RECOVER AFTER 5 PM MST THIS
EVENING.

&&

.AVIATION...HIGH-LEVEL CLOUDS INCREASING AREAWIDE TODAY WITH BASES
AT OR ABOVE 15K FT AGL...THEN MOSTLY CLOUDY TONIGHT AND WEDNESDAY.
EASTERLY/SOUTHEASTERLY SURFACE WINDS OF 12-25 KTS THE REST OF TODAY
INTO WEDNESDAY...WITH OCCASIONAL GUSTS OF 25-35 KTS THROUGH THE
PERIOD. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.PREV DISCUSSION...PATTERN CHANGE AS HIGH PRESSURE STALLS OVER
EASTERN STATES AND A SERIES OF STRONG IMPULSES CARVE A MEAN TROUGH
POSITION THROUGH THE WEST LATE IN THE WEEK AND ESPECIALLY OVER THE
WEEKEND. GOOD CHANCE OF SHOWERS DEVELOPING AS EARLY AS FRIDAY BUT
MORE LIKELY THE SATURDAY NIGHT TO SUNDAY PERIOD AS TIMING AND
TRAJECTORY LOOKS RIGHT NOW. INITIALLY WE WILL BE LOOKING AT
RELATIVELY HIGH HEIGHT AND THICKNESSES STILL...SO NOT MUCH SNOW
CONCERN...BUT THE SITUATION WILL BECOME RATHER COOLER BY LATER
SUNDAY AND MONDAY...AND IF WE STILL HAVE MOISTURE TO WORK WITH SNOW
LEVELS COULD BECOME A CONCERN. STILL COULD END UP WITH NOTABLE STORM
TOTAL PRECIPITATION VALUES BEFORE IT IS OVER.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 10:46 AM MSTWind AdvisoryTWC6 hr

Nearby

Red Flag Warnings in Arizona, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.